Virginia, 2021

Damaging Winds in Virginia, August 27, 2021

August 27, 2021 · NWS RNK · 4 events in 2 counties and zones

Ample heating and a southwest flow of moisture from the Gulf Of Mexico, initiated isolated severe thunderstorms that produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Ample heating and a southwest flow of moisture from the Gulf Of Mexico, initiated isolated severe thunderstorms that produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 27, 1:05 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 1:05 PM EST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
205 PM EDT Fri Aug 27 2021

.SYNOPSIS...
Hot and humid weather will prevail through the weekend.
Isolated to scattered shower and thunderstorms persist each
afternoon. Rain chances increase as we go into the next work
week with a tropical air mass and Ida moving into the region.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 140 PM EDT Friday...

Scattered storms continue through this evening, then more fog is
likely in the morning.

Bermuda high pressure along the coast of SC/NC is gradually pushing
inland over the next 24 hours, with heights increasing over the
southeastern states. This has enhanced our hot and humid air mass,
and kept a lid on widespread showers and thunderstorms. However, a
weak lee surface trough in the area is helping to trigger isolated
afternoon showers and storms along the ridgetops, where orographic
lift is helping to overcome subsidence. PWATs of around 1.60" along
the ridgetops should support heavy rainfall in the more robust cells.
These are typical late summer pulse-type storms, and do not expect
any severe weather.

Apparent temperatures are pushing 100 degrees over southside VA
where temperatures in the 90s are collocated with dew points in the
70s. Temperatures should drop into the upper 50s to mid 60s along
and west of the Blue Ridge into western VA and southeastern WV, and
into the upper 60s to lower 70s over piedmonts of VA and NC.

Another inversion should set up overnight producing similar
conditions to this morning and fostering fog development. Some of it
will be dense and will be slow to mix out Saturday morning under the
late August sun angle.

Ridging remains in place tomorrow, with a backdoor front/wind shift
drifting south through the region. Moisture will be deepest
southeast of this boundary, and so the bulk of the shower/
thunderstorm activity Saturday should be over the VA and NC
piedmonts, with a few cells developing over the mountains. Weak
storms with no upper level support should pose little severe threat,
but localized heavy rainfall remains a concern under these slow
moving cells, especially if they train. Heat index values will again
be high, and in the mid 90s to around 100 degrees over the piedmonts
of VA and NC. Northwest of the Blue Ridge, including western VA and
southeastern WV, it will mostly feel like it's in the mid to upper
80s.

Forecast confidence is high.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EDT Friday...

Confidence is high for hot and humid weather to continue with a
chance of afternoon showers and thunderstorms.

Showers and thunderstorms should fade during late Saturday evening
to give way to a quiet but muggy night. By Sunday, a broad upper
level ridge centered over South Carolina should continue the hot and
humid conditions across the Mid Atlantic. Because of high pressure
moving off the New England coast, it will push a backdoor cold front
toward northern Virginia. This boundary should spark more scattered
afternoon showers and thunderstorms. Locations near the Interstate
64 corridor will receive the best chances of rain, but some activity
may spread farther to the southwest along the Blue Ridge.

This backdoor cold front should retreat and head off the New Jersey
shoreline by Sunday night. Conditions should turn temporarily drier
into early Monday, but a cold front from the Great Lakes will
advance over the Ohio River Valley during the afternoon to spark
more scattered showers and thunderstorms. The highest chances of
rain on Monday afternoon will be west of the Blue Ridge, especially
in southeast West Virginia. Heat indices could approach 100 degrees
across the Piedmont. Meanwhile, Hurricane Ida should make landfall
near Louisiana and head northward toward the cold front stretching
over the central Mississippi River Valley by Monday night. This
feature will set the stage for influencing our weather in the long
term section.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 130 PM EDT Friday...

The remnants of Hurricane Ida could bring a wet and unsettled period
for Wednesday and Thursday.

Tuesday appears to remain a typical summer day with hot and humid
conditions and scattered afternoon showers and thunderstorms. The
situation changes notably for Wednesday and Thursday. Timing
uncertainties still exist within the models regarding when the
remnants of Hurricane Ida will move eastward along a cold front from
the central Mississippi River Valley toward the Appalachian
Mountains. At this moment, the GFS is considerably faster than the
ECMWF with bringing tropical moisture overhead on Wednesday and
exiting on Thursday. The ECMWF, however, provides a slower solution
with the remnants of Ida getting stuck more along the cold front and
reaching the Mid Atlantic during Wednesday night into Thursday.

Rainfall chances are thus elevated for Wednesday, Wednesday night,
and Thursday as a compromise between the aforementioned model
solutions. The hydro threat will have to be examined more closely
with future model runs once better agreement can be obtained. Friday
does look drier with the cold front finally shoving the remnants of
Ida offshore and allowing high pressure to build from the northwest.
Temperatures will trend a little cooler toward the latter half of
this week due to the increased cloudiness and widespread rainfall.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 200 PM EDT Friday...

Good flight conditions prevail although isolated TSRA have
developed. These are mostly confined to the mountains, but may
drift off the Blue Ridge a ways. BLF, LWB, BCB, and ROA have
the a chance to see VCTS before storms dissipate tonight.
Overnight tonight, expect more dense fog similar to today with
no change in air mass. LWB will be the last to mix out again
Saturday with another inversion in the morning. Winds will be
light and variable, with a weak wind shift moving south through
the area Saturday.

Extended Aviation Discussion...

Periods of diurnal thunderstorms and morning fog are expected
to persist through the start of next week. Tropical moisture
and more widespread rainfall chances arrive by mid week.
Morning fog will continue to favor the mountain valleys and
areas that receive rainfall, and be slow to mix out.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...PW
LONG TERM...PW
AVIATION...SH
Hazardous weather outlook, Aug 27, 1:07 PM EST, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
207 PM EDT Fri Aug 27 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-281815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
207 PM EDT Fri Aug 27 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Scattered thunderstorms are expected across the region Saturday
afternoon. Locally heavy rainfall and isolated damaging wind gusts
are possible with the stronger storms.

By the mid part of next week, the remnants of Hurricane Ida are
expected to impact the region. There remains much uncertainty as to
the exact track and timing of this system, but confidence is
increasing that our region will be impacted by Ida to some degree.
Locally heavy rainfall appears to be the main concern for the area at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 27, 12:16 PM EST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 PM EDT Fri Aug 27 2021

VAZ013-271745-
Pulaski VA-
116 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of
west central Pulaski County through 145 PM EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gunton Park, or near Pulaski, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pulaski.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3714 8076 3701 8072 3700 8086 3703 8089
      3706 8091 3707 8091
TIME...MOT...LOC 1716Z 252DEG 14KT 3705 8087

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SH
Special weather statement, Aug 27, 1:02 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
202 PM EDT Fri Aug 27 2021

VAZ007-010-271830-
Tazewell VA-Bland VA-
202 PM EDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of east central
Tazewell and southwestern Bland Counties through 230 PM EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burkes Garden. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Burkes Garden...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3718 8126 3705 8123 3701 8142 3713 8145
TIME...MOT...LOC 1801Z 073DEG 4KT 3709 8136

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

PW

The radar

The Roanoke radar (KFCX), 47 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
August 27, 3:13 PM EST
Where
Bedford County, 0.81 mi NNE of Hardy
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
37.241, -79.825

Over 20 trees were knocked down by a thunderstorm along Hardy Drive, some of which knocked power lines down.

Thunderstorm Wind, Franklin

When
August 27, 3:16 PM EST
Where
Franklin County, 0.31 mi SE of Hardys Ford
Measured
55 kt (63 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.216, -79.817

Thunderstorm winds knocked multiple trees down near the intersection of Whispering Heights Drive and Coopers Cover Road.

Thunderstorm Wind, Franklin

When
August 27, 3:20 PM EST
Where
Franklin County, 1.29 mi ESE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.212, -79.799

Thunderstorm winds knocked down multiple trees near the intersection of Edwardsville Road and Hardy Road.

Thunderstorm Wind, Franklin

When
August 27, 3:45 PM EST
Where
Franklin County, 2.25 mi SSE of Burnt Chimney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.072, -79.810

Thunderstorm winds knocked down several trees along Black Rock Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 980793, 980795, 980794, 980796.